Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Wilmington, NC

May 3, 2003Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 2003, 8:03 PM EDT for Bladen County, North Carolina. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 8:03 PM EDT (00:03 UTC)
Expired
May 3, 2003, 9:15 PM EDT
In force
72 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS52 KILM 040003
SVRILM
NCC017-040115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
803 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL OVER BLADENBORO....MOVING    
  EAST AT 20 MPH. ADDITIONAL SEVERE THUNDERSTORMS OVER CENTRAL
  ROBESON COUNTY COULD ENTER BLADEN COUNTY AFTER 830 PM WITH
  MORE LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLARKTON AT 815 PM
   ELIZABETHTOWN AT 830 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN WILMINGTON NC.

LAT...LON 3457 7885 3445 7879 3441 7827 3475 7843

TRA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 3, 3:00 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SAT MAY 3 2003

SHORT WAVES PASSING N AND JUST S OF AREA OVERNIGHT. AT THE
SURFACE...WEDGE OF HIGH PRESSURE BUILDING DOWN THE COAST. WENT WITH
HIGH CHANCE N FOR SHOWERS AND THUNDER TO LIKELY SC PORTION OF CWA.

WENT WITH GFS MODEL FOR SUN...GIVEN STRENGTH OF WEDGE...EXPECT A DRY
DAY. ETA TOO QUICK IN BREAKING DOWN THIS FEATURE.

HIGH PRES ALOFT BUILDING ACROSS THE AREA SUN NIGHT INTO MON WHILE
SFC HIGH REMAINS IN PLACE. HIGH PRESSURE MOVES OUT TO SEA ON MON AND
BY AFTN AND ESPECIALLY AT NIGHT ONSHORE FLOW AND APPROACH OF STRONG
SHORT WAVE/WARM FRONT WILL BE ENOUGH FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.

AREA WILL BE IN THE WARM SECTOR TUE AND WED SO ANY SHOWERS AND
THUNDERSTORMS SHOULD BE SCATTERED. A FOCUSING MECHANISM COMING IN
THE FORM OF A SLOW MOVING COLD FRONT FROM NW GETTING CLOSE ENOUGH
LATE WED AND SO INCREASED POPS SLIGHTLY BEGINNING WED NIGHT. FRONT
WILL ORIENT ITSELF W TO E AS IT STRUGGLES TO MOVE THROUGH AND S OF
THE AREA ON FRI...BEFORE DISSIPATING. KEPT SAT DRY WITH HIGH PRES
SITUATED ACROSS NORTHEAST AND RIDGING DOWN THE EAST COAST.

PRELIMINARY NUMBERS...
ILM 059/072 051/075 5112
LBT 056/073 050/076 5112
FLO 058/074 052/076 6113
MYR 060/073 054/074 6112

MARINE: COLD FRONT EXPECTED TO BE SOUTH OF THE WATERS TONIGHT...
SIMILAR TO THE ETA/S POSITION. THINK THE NORTHERN WATERS WILL SEE
SOME OF THE SURGE BEHIND THE FRONT CURRENTLY SPREADING OVER EASTERN
NC. WEDGE BEGINS TO SET UP LATE SUN AND CONTINUES INTO EARLY MON
RESULTING IN NE WINDS ACROSS THE WATERS. AS THE RIDGE OF HIGH PRES
SHIFTS OFF THE MID-ATLANTIC COAST MON AND A WARM FRONT LIFTS NE
ACROSS THE AREA...WINDS WILL VEER AROUND TO THE SE. RATHER STRONG
SOUTHERLY FLOW WILL CONTINUE THROUGH THU WITH SOME STRONG LOW LEVELS
WINDS IN PLACE AND A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF
NEXT COLD FRONT (EXPECTED TO MOVE THROUGH EARLY FRI). HOWEVER...PLAN
ON KEEPING WINDS BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
FORECAST PERIOD.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, May 3, 4:30 AM EDT, 15 hours 33 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KREITNER

In the hours before

Local storm report, May 3, 7:40 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0740 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    MAXTON                    NC   1.00 IN HAIL
05/03/03   ROBESON                        REPORT FROM SKYWARN.

0730 PM    ORRUM                     NC   0.75 IN HAIL
05/03/03   ROBESON                        SPOTTER REPORT ON BROAD
                                          RIDGE ROAD BETWEEN ORRUM
                                          AND PROCTORVILLE.

0722 PM    PEMBROKE                  NC   0.88 IN HAIL
05/03/03   ROBESON                        PUBLIC REPORT VIA 911
                                          CENTER.

RAN
Local storm report, May 3, 7:44 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0744 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    LUMBERTON                 NC   1.75 IN HAIL
05/03/03   ROBESON                        HAIL FALLING AT 911
                                          CENTER.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:08 PM EDTSevere Thunderstorm WarningILMRobeson37 min
May 3, 8:20 PM EDTTornado WarningILMRobeson25 min
May 3, 8:40 PM EDTSevere Thunderstorm WarningILMColumbus80 min
May 3, 8:56 PM EDTSevere Thunderstorm WarningILMRobeson49 min
May 3, 9:46 PM EDTSevere Thunderstorm WarningILMRobeson74 min
May 3, 9:58 PM EDTSevere Thunderstorm WarningILMColumbus77 min
May 3, 10:16 PM EDTSevere Thunderstorm WarningILMBrunswick74 min
May 3, 11:13 PM EDTSevere Thunderstorm WarningILMColumbus92 min
May 3, 11:33 PM EDTSevere Thunderstorm WarningILMNew Hanover42 min
May 4, 12:47 AM EDTSpecial Marine WarningILM58 min
May 4, 12:47 AM EDTSpecial Marine WarningILM58 min
May 4, 1:44 AM EDTSpecial Marine WarningILM61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.